Alert archive / Vermont / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 45, NWS Burlington, VT
NWS Burlington, VT issued this severe thunderstorm warning at Jul 22, 2017, 4:38 PM EDT for Addison County, Rutland County, Vermont; Essex County, New York. It was in force for 67 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 22, 2017, 4:38 PM EDT (20:38 UTC)
- Expired
- Jul 22, 2017, 5:45 PM EDT
- In force
- 67 min
- Issued by
- NWS Burlington, VT
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Essex County, NY, Addison County, VT, Rutland County, VT
The radar
The Burlington radar (KCXX), 81 km from the middle of the area, began a volume at 20:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 8.6 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1277 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 16 m²/s²
- 0-3 km storm-relative helicity
- 67 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
791
WUUS51 KBTV 222038
SVRBTV
NYC031-VTC001-021-222145-
/O.NEW.KBTV.SV.W.0045.170722T2038Z-170722T2145Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Burlington VT
438 PM EDT SAT JUL 22 2017
The National Weather Service in Burlington has issued a
* Severe Thunderstorm Warning for...
Southeastern Essex County in northern New York...
Southwestern Addison County in central Vermont...
Northwestern Rutland County in southern Vermont...
* Until 545 PM EDT
* At 438 PM EDT, a severe thunderstorm was located over Hands Cove,
moving southeast at 10 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Minor hail damage to vehicles is possible. Expect wind
damage to trees and powerlines.
* Locations impacted include...
Crown Point, Castleton, Sudbury, Orwell, Benson, Whiting, West
Castleton, Hubbardton, Shoreham, Crown Point Center, Brandon,
Leicester, Bridport, Goshen, Cornwall, Salisbury, Pittsford, Fair
Haven, Benson Bay and Black Point.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4373 7337 4377 7335 4379 7336 4380 7338
4381 7338 4380 7348 4383 7352 4403 7343
4383 7297 4361 7319
TIME...MOT...LOC 2038Z 305DEG 9KT 4387 7337
HAIL...1.00IN
WIND...60MPH
$$
BANACOS2 follow-up statements
753
WWUS51 KBTV 222103
SVSBTV
Severe Weather Statement
National Weather Service Burlington VT
503 PM EDT SAT JUL 22 2017
NYC031-222112-
/O.CAN.KBTV.SV.W.0045.000000T0000Z-170722T2145Z/
Essex NY-
503 PM EDT SAT JUL 22 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN ESSEX COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area, therefore the warning has been cancelled.
LAT...LON 4373 7337 4377 7335 4379 7336 4380 7338
4384 7338 4385 7337 4386 7338 4388 7337
4390 7339 4400 7336 4383 7297 4361 7319
TIME...MOT...LOC 2102Z 317DEG 14KT 4379 7330
$$
VTC001-021-222145-
/O.CON.KBTV.SV.W.0045.000000T0000Z-170722T2145Z/
Addison VT-Rutland VT-
503 PM EDT SAT JUL 22 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM EDT
FOR SOUTHWESTERN ADDISON AND NORTHWESTERN RUTLAND COUNTIES...
At 502 PM EDT, a severe thunderstorm was located over Orwell, moving
southeast at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Minor hail damage to vehicles is possible. Expect wind
damage to trees and powerlines.
Locations impacted include...
Castleton, West Castleton, Sudbury, Hubbardton, Shoreham, Orwell,
Benson, Brandon, Leicester, Whiting, Bridport, Goshen, Cornwall,
Salisbury, Pittsford, Fair Haven, Chipman Point, Benson Bay, Bomoseen
State Park and Beadles Cove.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4373 7337 4377 7335 4379 7336 4380 7338
4384 7338 4385 7337 4386 7338 4388 7337
4390 7339 4400 7336 4383 7297 4361 7319
TIME...MOT...LOC 2102Z 317DEG 14KT 4379 7330
HAIL...1.00IN
WIND...60MPH
$$
BANACOS453
WWUS51 KBTV 222142
SVSBTV
Severe Weather Statement
National Weather Service Burlington VT
542 PM EDT SAT JUL 22 2017
VTC001-021-222150-
/O.EXP.KBTV.SV.W.0045.000000T0000Z-170722T2145Z/
Addison VT-Rutland VT-
542 PM EDT SAT JUL 22 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN ADDISON AND
NORTHWESTERN RUTLAND COUNTIES WILL EXPIRE AT 545 PM EDT...
The storm which prompted the warning has weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning will be allowed to expire.
LAT...LON 4373 7337 4377 7335 4379 7336 4380 7338
4384 7338 4385 7337 4386 7338 4388 7337
4390 7339 4400 7336 4383 7297 4361 7319
TIME...MOT...LOC 2140Z 305DEG 9KT 4374 7320
$$
BANACOSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 3:32 PM EDT, 1 hour 6 minutes earlier.
Area forecast discussion, Jul 22, 3:32 PM EDT, 1 hour 6 minutes before
Area Forecast Discussion National Weather Service Burlington VT 332 PM EDT Sat Jul 22 2017 .SYNOPSIS... A dry weekend is expected as high pressure builds over the region. An isolated shower or rumble of thunder will be possible this afternoon as a boundary from the south slowly moves north but there shouldn't be much impact. Towards the end of the weekend our chances for showers increase as an upper level trough will bring widespread showers to the North Country beginning Sunday evening. && .NEAR TERM /THROUGH SUNDAY NIGHT/... As of 155 PM EDT Saturday...Quiet and dry conditions should continue through most of the weekend. High pressure is building and the notion of big bubble no trouble seems applicable. As a surface boundary to our south slowly moves north there may be an isolated shower or two that develops over southern Vermont but coverage and activity will be minimal. Heading into the evening hours the subsidence will be in full effect as we radiatively cool. Depending on how much moisture there still remains in the low levels, there's a chance for another night of fog bouncing around in the climo favoured river valleys. I've opted to continue the mention of fog creeping in shortly after 1am. With high pressure in firm control Sunday expect another quiet day to start. The upper level trough will still be east of the the Great Lakes mid day so while clouds should be on the increase during the day, precip will be slower to arrive. The flow aloft will be generally northwest with northeasterly surface flow. The weak cool air advection and increase cloud cover should only allow the temps to warm to the mid 70s on Sunday. Heading into the evening hours the upper level clouds low will continue to track over the Great lakes and a meso low will develop over Lake Ontario. That meso low will ramp up shower activity quickly and should lead to widespread showers over northern New York late Sunday night. && .SHORT TERM /MONDAY THROUGH TUESDAY/... As of 332 PM EDT Saturday...Low pressure system will bring showers and possible thunderstorms to the North Country Monday through Tuesday. Surface low pressure will approach from the southwest as a mid level trough digs into the eastern Great Lakes during the day Monday. PWATs will climb to around 1.25" as low level deformation increases with approaching low. While moist environment will be in place, CAPE will be lacking over most of VT and 500-1000 J/kg over northern NY on Monday. Expect thunderstorms to affect northern NY with just showers over VT. SE to easterly winds around 925-850mb could result in some downsloping and slightly less POPs in the leeward valleys. Overcast skies, rain showers, and decreasing 925mb temperatures on Monday, expect maxes in the 60s. Monday night into Tuesday will see surface low near Lake Ontario translate some of its energy to a coastal low off the Jersey coast. While this coastal low takes the bulk of moisture with it ENEwd out to sea, the 500mb trough will move across the North Country on Tuesday, resulting in more showers. Temperatures still below normal with Monday nigh min in the 50s and Tuesday max in the upper 60s to mid 70s. && .LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/... As of 332 PM EDT Saturday...Expect the 500mb trough to move east of VT by 00Z Wednesday with high pressure building at the surface. Clearing skies Tuesday night could lead to areas of patchy fog. Drier air filters in with PWATs falling to 0.5-0.75 Tuesday night into Wednesday. Wednesday will be dry and warmer with maxes in the mid 70s to around 80. Ridge of surface high pressure slides east Wednesday night, putting the North Country in south to southwest flow. A surface cold front is progged to move into the St Lawrence Valley for the latter half of Thursday, producing showers and thunderstorms. This will continue into Thursday night as the cold front continues to cross the region. Model guidance diverges as the ECMWF stalls the frontal boundary over New England Friday as energy rides along the front and develops into a surface low. This low strengths and moves northward over western New England resulting in a wet weekend. On the other hand, the GFS builds high pressure into northern New England through the rest of the period. && .AVIATION /20Z SATURDAY THROUGH THURSDAY/... Through 18Z Sunday...Mainly VFR conditions are expected through the period. SCT-BKN cirrus deck around 20kft will continue to stream over the area today with some fair weather cumulus developing over the mountains. A weak frontal boundary may provide an isolated shower or storm across southern Vermont through the evening but the chances remain small so I opted not include any mention of VCSH. As we lose the diurnal heating, the fair weather cu will dissipate and we should go back to partly cloudy skies. IFR fog still remains a possibility for SLK/MPV and the feeling is that visibility's will jump up and down with periods of mvfr/ifr 2-4SM visibility's generally between 8z- 11z. Outlook... Sunday Night: VFR. Chance SHRA. Monday: MVFR. Likely SHRA...Slight Chance TSRA. Monday Night: VFR/MVFR. Likely SHRA...Slight Chance TSRA. Tuesday: VFR/MVFR. Chance SHRA. Tuesday Night: VFR. NO SIG WX. Wednesday: VFR. NO SIG WX. Wednesday Night: VFR. Chance SHRA...Slight Chance TSRA. Thursday: VFR/MVFR. Likely SHRA...Likely TSRA. && .BTV WATCHES/WARNINGS/ADVISORIES... VT...None. NY...None. && SYNOPSIS...Deal NEAR TERM...Deal SHORT TERM...KGM LONG TERM...KGM AVIATION...Deal
Hazardous weather outlook, Jul 22, 3:04 AM EDT, 13 hours 34 minutes before
Hazardous Weather Outlook National Weather Service Burlington VT 304 AM EDT Sat Jul 22 2017 NYZ026>031-034-035-087-VTZ001>012-016>019-230715- Northern St. Lawrence-Northern Franklin-Eastern Clinton- Southeastern St. Lawrence-Southern Franklin-Western Clinton- Western Essex-Eastern Essex-Southwestern St. Lawrence-Grand Isle- Western Franklin-Orleans-Essex-Western Chittenden-Lamoille-Caledonia- Washington-Western Addison-Orange-Western Rutland-Windsor- Eastern Franklin-Eastern Chittenden-Eastern Addison-Eastern Rutland- 304 AM EDT Sat Jul 22 2017 This Hazardous Weather Outlook is for northern New York, central Vermont, northeast Vermont, northwest Vermont and southern Vermont. .DAY ONE...Today and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jul 22, 4:28 PM EDT, 10 minutes before
Special Weather Statement
National Weather Service Burlington VT
428 PM EDT SAT JUL 22 2017
NYZ035-VTZ009-011-222130-
Eastern Essex-Western Rutland-Western Addison-
428 PM EDT SAT JUL 22 2017
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN ESSEX...
SOUTHWESTERN ADDISON AND NORTHWESTERN RUTLAND COUNTIES...
At 427 PM EDT, a strong thunderstorm was located near Crown Point,
moving southeast at 10 mph.
Winds in excess of 40 mph and half inch hail are possible with this
storm, in addition to dangerous cloud to ground lightning.
Locations impacted include...
Moriah, Crown Point, Sudbury, Orwell, Benson, Whiting, Port Henry,
West Castleton, Hubbardton, Shoreham, Crown Point Center, Brandon,
Bridport, Leicester, Castleton, Cornwall, Fair Haven, Pittsford,
Salisbury and Addison.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4374 7337 4377 7335 4381 7338 4380 7345
4382 7348 4410 7351 4380 7302 4364 7322
TIME...MOT...LOC 2027Z 316DEG 10KT 4389 7340
BANACOSThe office that day
Everything else NWS Burlington, VT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 22, 4:28 PM EDT | Special Weather Statement | BTV | Addison | 62 min |
Nearby
Severe Thunderstorm Warnings in Vermont, 2017Severe Thunderstorm Warnings in New York, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.